Blood thinners post-ablation?

This is my response to a similiar question on the forum, but I'm posting it as new because I'd love some feedback about this. Here is what I wrote:

This is a question that I really personally find perplexing, because I hear different answers from different docs. We always hear that afib begets afib right? So if one gets an ablation, and doesnt experience afib any longer, isn't the threat of a clot diminished, since being in afib makes the blood slosh around and get clotty? So if the heart is in SR, the blood is pumping and flowing and then the clots don't form , correct? So why would one need to be on blood thinners if the problem has been corrected? Counter to that, I hear that even tho one has an ablation and is no longer get in afib, the risk of stroke is still high because of the history of afib, and one still needs to be on blood thinners the rest of their lives. Even Dr . Gupta says this in one of his videos. I just don't get this, because if you've eliminated afib, hasn't the risk of clotting been eliminated? My EP says we can talk about eventually going off blood thinners when I see him end of March for my 6 week folllow up after ablation (on 2/8). I am wearing a holster monitor for three weeks post ablation. I'm not in a big rush to get off of them if they are protecting me, but if I go for years and years (hopefully) without afib, are blood thinners really necessary with all the inherent risks of taking them? I need to research this much more! Any thoughts anyone?

Reply

9 Replies

oldestnewest
  • OK first let me use the term anti-coagulant rather than blood thinner. They don't you see!

    I used to feel the same as you all those years ago after my ablation and was mortified that I was told not to stop anti-coagulation. I thought no AF no risk but the truth is far from that. There is no evidence to show that successful ablation removes stroke risk. If you had a risk before you still have it.

    Why is more difficult to explain. I have been told that atrial re-modelling is the reason. OK so what is that? Well the AF as well as the ablation itself changes the inner surface of the atrium which results in a less than perfect surface which can promote eddies in the same way that calcium deposits in water pipes cause noise and uneven flow.

    There is also the inevitable risk that AF may suddenly return. There is no guaranteed cure for AF, just for improving quality of life by removing symptoms and it can and often does return years later. If not AF then other arrhythmias. I'm nearly nine years past my last ablation and no AF but I still get periods of ectopic activity as well as tachycardias which whilst not debilitation like AF do present a risk. I have been on warfarin for over eleven years with zero problems and have no intention of ever stopping, except for surgery and such if needed.

    As I age there may be reason why this may have to change if Hasbled score developed but even for me playing with pointy and sharp things as I do I would rather not risk a stroke. As the old saying goes, you can always stop taking anti-coagulants but you can never undo a stroke.

    Bob

  • Thanks for the explanation. That makes things clearer for me. I am curious to hear what my EP says when I see him, especially now that I know some more info about the atrium remodeling. Luckily I jumped on this sooner than later, as it's been just a bit over a year since my first afib episode, and I have Paroxysmal Afib, and I don't think it has remodeled my heart yet. The longest episode I've had was 4 hours and I always self-converted. The ablation scars tho are a different story. I'll let you know what he says when I see him. I do have controlled BP as well, so may have to stay on ac since my CHADS score is not zero. Whatever is, is! I'm fine either way. Just don't want to put myself at risk for a stroke.

  • Thank you for addressing atrial remodelling as well as ablation, which you appear to be saying, contribute to this remodelling. Since I am in persistent afib, my atria are remodelling necessitating anti-coagulation. But, I had no idea that I still had to be concerned with anti-coagulation post ablation.

  • I had p.v. I ablation on 31st Jan, was not on anticoagulant pre ablation, post ablation I have to take 75mg aspirin, and 75mg plavix for 4 weeks than stop. E.Ps differ on the subject .

  • In one of his videos Dr Gupta also talks about 'the company which AF keeps' when referring to the stroke risk. These are things which make up the CHADS2VASC score. So you may have changed atria from the AF, scarring from the ablation and your original need for anticoagulation in the first place.

  • Bob has answered the question.

    To reinforce his point I have had PAF for 26 years. I have now been told I have heavy scarring of the inside of Atrium. The scarring being different to the therapeutic scarring from ablations I have had.

    I, like Bob am taking The anticoagulant Warfarin which gives me reassurance that the risk of stroke is reduced, if not eliminated.

    Pete

  • Hi jomana,

    I was on Xarelto for 4 months post-ablation (PVI procedure). My EP's protocol is to take aspirin (81mg) should I go into AF. My EP has advised not to take Xarelto unless my AF is lasting longer than 24 hours, at which point, I would be revisiting everything with him. I believe this approach is prudent and have no problem following his advice, especially since he is probably one of the top 3 EPs in Canada. There is much opinion on this subject but the best advice is for you to discuss with your EP and do what you feel is best for you.

    Steven

  • That's interesting. My original EP (I've switched since then) put me on Pradaxa when we got a definitive diagnosis because of my Chads score, but probably wouldn't have put me on one if I didn't have a history of high Bp (which is well controlled) and slightly high cholesterol. She said those were the factors that she made her decision upon. If I didn't have the other issues, she normally doesn't put her patients on blood thinners if they have occasional short bouts of afib (less than 12 hours) that convert on their own. My longest was close to 4 and I've always self-converted. So the EP who performed my ablation is my "newer" doctor and we shall see his thoughts on the matter.

  • My Chads was ok, hence, the aspirin when necessary, although, I was taking fish oil and other supplements which had an anti-thromobtic effect in their own right, with the full knowledge of my EP. I think the standard approach is daily aspirin (especially as one gets older and then anti-coagulant therapy), although, it can cause gastro-intestinal issues (bleeding), especially if you are predisposed to Reflux and then you wind up having to take a proton pump inhibitor, and, away you go on the 'Pharma treadmill.' In your case with BP and cholesterol issues, the Pradaxa would appear a prudent approach. I agree that your EP is the one to work through your concerns and get a plan you both support.

You may also like...